Warning notification:Warning

Unfortunately, you are using an outdated browser. Please, upgrade your browser to improve your experience with HSE. The list of supported browsers:

  1. Chrome
  2. Edge
  3. FireFox
  4. Opera
  5. Safari

Alcohol and drugs

Drinking alcohol or taking drugs can affect how you manage your type 1 diabetes.

Drinking alcohol

You can still drink alcohol with type 1 diabetes. But drinking alcohol may cause high and low glucose levels. This can lead to a hypo, even 24 hours later.

Alcohol can make you less aware of your hypo symptoms. Talk to your diabetes team about how to drink alcohol safely.

You may need to adjust your insulin doses, or eat more carbohydrate. Discuss this with your team and be prepared.

If you are going to drink alcohol

Do

  • carry your glucose meter and a hypo treatment with you

  • try to eat a meal with carbohydrate (like rice, pasta or pizza) before you drink

  • make sure your friends know how to recognise and treat a hypo - a hypo can look like you're drunk

  • check your blood glucose regularly while you are drinking and before you go to sleep

  • check your blood glucose before you go to bed the next day - keep a close eye on your blood glucose levels for up to 24 hours after drinking alcohol

  • eat something extra if your blood glucose is normal or low - this will depend on the type of alcohol and whether you have adjusted your insulin

  • check your blood glucose regularly the next day - a hypo can feel similar to a hangover

  • drink plenty of water the next day

Don't

  • do not drink excessive amounts of alcohol

  • do not drink on an empty stomach

  • do not ignore the signs of a hypo - check and treat it immediately

Drugs and diabetes

You're advised not to use drugs at all. If you do use them, speak to your diabetes team about the best ways to stay safe and manage your diabetes.

Drugs also affect your blood glucose levels. Their effect on you might mean you're not able to manage your blood glucose as normal.

If drugs make you feel spaced out or lose track of time, you might forget to take your insulin.

Some drugs make you lose your appetite and move around more, which can lead to a hypo.

Others slow you down and can make you eat more or feel really low the next day. You might not be able to manage your blood glucose as well.

Make sure someone you're with knows:

Page last reviewed: 17 October 2023
Next review due: 17 October 2026

This project has received funding from the Government of Ireland’s Sláintecare Integration Fund 2019 under Grant Agreement Number 9.